Montana, 2017Damaging Wind in Montana, August 11, 2017
August 11, 2017 · NWS GGW · 1 event in 1 county or zone
A disturbance brought enough instability to the region to generate a few thunderstorms, which produced strong to severe wind gusts and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance brought enough instability to the region to generate a few thunderstorms, which produced strong to severe wind gusts and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 1:38 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
238 PM MDT Fri Aug 11 2017
.SHORT TERM...for northeast Montana...tonight through Sat...
Isolated to widely scattered showers continue to cross portions of
the CWA this afternoon in response to an advancing upper level
trough. SPC has maintained a marginal risk for the SE zones and
radar echoes indicate convection initiation upstream of the
forecast area in adjacent southern Canada as well as the higher
terrain of central Montana. While coverage would be isolated given
only marginal convective parameters, did mention gusty winds and
small hail in the grids for any of the stronger storms.
Any activity is expected to clear late tonight with drier weather
conditions on Saturday in advance of an approaching upper level
ridge. Maliawco
.LONG TERM...Sat night through Fri... The extended period picks
up the forecast Saturday evening with the short-wave trough
departing east, and a narrow amplified upper-level ridge axis
moving across the Divide. The main item of interest will be the
departing showers and thunderstorms. There may be enough
convective energy to produce a few strong evening storms in the
vicinity of the Yellowstone River Valley.
Sunday, the ridge moves across the area for dry weather
conditions. Thickness heights will ramp up from around 565dm now
to 573dm Sunday afternoon. Temperatures will then trend up closer
to normal: highs in the upper 70s in the northeast zones to the
mid 80s in the southwest zones. One item to keep monitoring will
be the southeast winds that are expected to reach 10-15kt. If they
go higher, an NPW may be necessary.
Sunday night through Monday night, a trough extension from the
Alaska upper low will reach through western Canada into the
Northern Rockies to send a cold front through the Northern high
Plains. With a Pacific moisture fetch, rain showers and
thunderstorms could begin Sunday evening and sweep across the area
Monday. With increasingly unstable conditions before the front
passes through, storms may intensify Monday afternoon and evening
before exiting into the Dakotas. Model timing, plus or minus
around 6 hours, remains a bit uncertain as to the exact timing of
the front. But both the EC and the GFS suggest areas of wetting
rains.
Tuesday and beyond, after the front blows through, the area looks
dry-slotted with near normal temperatures. A broad trough through
the middle of the week will also put a lit on temperatures. Then
late in the week a broad but shallow upper ridge will spread
across the area, allowing highs to possibly reach normal.
Forecast generally remains on track, with the main edits tweaking
through the wet period.
Templer
Previous discussion -
The trough moves to the east Saturday Night and an upper level
ridge will be over Montana and Saskatchewan on Sunday with dry
weather.
The ridge moves to the east Sunday Night and flow aloft turns to
the southwest as an upper trough moves inland from the Pacific.
Models bring a shortwave in the SW flow aloft across the forecast
area Monday afternoon and night with a chance of showers and
thunderstorms. A few showers could linger in the east on Tuesday
as the wave moves into the Dakotas. Otherwise, a more zonal flow
aloft will allow for mainly dry weather.
Surface high in zonal flow aloft will keep dry weather over the
area on Wednesday and Thursday with temperatures near normal for
mid August.
A shortwave trough in the zonal flow aloft Thursday Night and
Friday lacks moisture at this point. Will maintain dry forecast.
Forrester
&&
.AVIATION...
VFR conditions will continue into tonight, though isolated to
scattered showers and thunderstorms are expected at times. The
primary impacts would come from gust and shifting winds associated
with this activity. East winds of around 10 kts will also continue
into tonight. Maliawco
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 11, 4:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
501 PM MDT FRI AUG 11 2017
MTZ024-025-112345-
Richland MT-Dawson MT-
501 PM MDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND AND NORTH
CENTRAL DAWSON COUNTIES UNTIL 545 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lambert, or 28 miles west of Sidney, moving east
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lambert and Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4770 10491 4787 10482 4780 10436 4754 10450
TIME...MOT...LOC 2300Z 290DEG 17KT 4776 10476
TFJ
Thunderstorm Wind, Dawson
- When
- August 11, 4:40 PM MST
- Where
- Dawson County, 19.88 mi NE of Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.610, -104.610
A trained spotter experienced winds associated with a severe thunderstorm estimated at 55 to 60 mph. The spotter observed that the town of Lambert 5 miles to the north appeared to be covered white with hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20174 deaths · 1 event
- Rip Current in Alabama, August 11, 20172 deaths · 1 event
- Damaging Winds and Heavy Rain in New Mexico, August 11, 20171 death · $75,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2017$52,000 · 50 kt wind · 6 events
- Tornado and Damaging Winds in Virginia, August 11, 2017EF0 · 16 events
- Flash Flooding in Tennessee, August 11, 2017$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, August 11 to 12, 20179 events
- Hail and Damaging Wind in Michigan, August 11, 20171 in hail · 8 events
- Damaging Winds in Louisiana, August 11, 201765 kt wind · 7 events
- Damaging Winds in Puerto Rico, August 11, 2017$2,000 · 5 events
- Marine Hail in Lake St. Clair, August 11, 20171 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11 to 12, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716339.